Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 363, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2024, 3:16 PM CDT for Lincoln County, Warren County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2024, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 30, 2024, 3:50 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM CDT, 46 minutes earlier. Its key messages:
- Showers and thunderstorms (up to 80% chance) are expected this afternoon and evening along a cold front. A few thunderstorms could become strong to severe with the main threat being gusty winds up to 60 mph.
- Showers and an isolated weak thunderstorm are possible overnight into Saturday south of the I-70 corridor.
- The cold front will bring a much appreciated relief from the heat with seasonable temperatures this weekend through early next week.
Area forecast discussion, Aug 30, 2:30 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
230 PM CDT Fri Aug 30 2024
.KEY MESSAGES...
- Showers and thunderstorms (up to 80% chance) are expected this afternoon
and evening along a cold front. A few thunderstorms could
become strong to severe with the main threat being gusty winds
up to 60 mph.
- Showers and an isolated weak thunderstorm are possible overnight into
Saturday south of the I-70 corridor.
- The cold front will bring a much appreciated relief from the
heat with seasonable temperatures this weekend through early
next week.
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 228 PM CDT Fri Aug 30 2024
Current (19Z) surface observations show a cold front extended across
Missouri, northeast to southwest, with temperatures ahead of the
front reaching the upper 80s and mid 90s. Heat index values around
the St. Louis Metropolitan area between 100-105 degrees will
continue this afternoon.
As the cold front continues east, shower and thunderstorm coverage
is expected to increase as low-level moisture convergence along the
front focuses convective activity. Hot temperatures and partly sunny
skies ahead of cold front has allowed for daytime heating to
destabilize the atmosphere with 1500-2500 J/kg of surface-based
CAPE. Thunderstorms will be relatively short-lived and pulse-like
with 0-6km bulk shear values less than 15 knots and model soundings
show tall, skinny CAPE with an "inverted-V" feature. This supports
short-lived thunderstorms with potentially strong downdrafts.
Therefore a few thunderstorms have the potential to become strong to
severe with the main threat being gusty winds up to 60 mph, however
isolated quarter sized hail cannot be ruled out in the strongest
storms. The thunderstorm threat will diminish in both coverage and
intensity as instability wains by the late evening.
There is a 20-40% chance of showers and a few weak thunderstorms
overnight behind the cold front. By Saturday morning, the cold front
will be extended somewhere across southeast Missouri and southern
Illinois. Increased low-level moisture convergence and an upper-
level shortwave will provide additional support for showers in the
vicinity of the front up to the I-70 corridor on Saturday.
Persistent cloud cover behind the front will help keep instability at
bay with ensemble surface based CAPE values between 1000-1500 J/kg.
The cold front will help bring temperatures back to near normal on
Saturday with highs in the low to mid 80s.
MMG/Britt
&&
.LONG TERM... (Sunday through Next Friday)
Issued at 228 PM CDT Fri Aug 30 2024
The Mid-Mississippi River Valley will be within northwesterly flow
aloft by Sunday with upper-level ridging over the western CONUS and
an upper-level trough over the eastern CONUS. At the surface, high
pressure will begin building into the region, promoting clearing
skies and warm, near-to-slightly above normal temperatures. By
Monday, the surface high will expand across the upper Midwest,
promoting dry conditions and will cool temperatures to slightly
below normal for the holiday.
Ensemble guidance is in consensus that the upper-level ridge will
expand eastwards by Tuesday. The surface high will begin it's slow
shift east by Wednesday, allowing for low-level southerly flow to
return. This will promote a warm-up of near to slightly above normal
temperatures for the later half of next week. There is uncertainty
in how warm we will get as deterministic guidances are signaling a
short-wave disturbance sometime in the Wednesday-Thursday timeframe.
This disturbance could provide support for precipitation which could
limit how warm we do get. This uncertainty in high temperatures is
reflected in the NBM interquartile range of over 5 degrees.
MMG/Britt
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1254 PM CDT Fri Aug 30 2024
A cold front, currently extended across north central Missouri will
slowly trek eastwards through the afternoon and evening. Showers and
thunderstorms are expected to increase in coverage along the cold
front between 21-22Z this evening. Confidence is higher that
thunderstorms will directly impact the St. Louis Metropolitan
terminals, however, a thunderstorm directly impacting KUIN, KCOU,
and KJEF cannot be ruled out with the passage of the cold front.
Expect brief heavy downpours and gusty winds with any thunderstorms.
Isolated to scattered showers will persist behind the cold front and
are expected to diminish in coverage between 07-08Z at all terminals
except KUIN. Low MVFR ceilings are forecast through at least mid-day
Saturday with the potential for fog especially at KJEF, KSUS, and
KSUS.
MMG/Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 6 PM CDT this evening for Franklin MO-
Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Heat Advisory until 6 PM CDT this evening for Madison IL-Monroe
IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 30, 2:47 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 247 PM CDT Fri Aug 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-312000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 PM CDT Fri Aug 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected through late this evening. Isolated damaging wind gusts is the main threat, although large hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage and hail. MMG/Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:41 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 34 min |
| Aug 30, 3:57 PM CDT | Flash Flood Warning | LSX | Lincoln, Warren | 3 hr |
| Aug 30, 3:57 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 28 min |
| Aug 30, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Aug 30, 4:23 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 21 min |
| Aug 30, 5:06 PM CDT | Flash Flood Warning | LSX | Macoupin, Montgomery | 94 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.